adverse effects of corticosteroids on diabetes

grepay

New
Messages
7
Best answers
0
Hello. I am confused on the sequencing of steriod-induced diabetes mellitus due to the prolonged use of corticosteroids. Subsequent visit for the diabetes. The drug was discontinued at the previous visit.
E09.9 and T38.0X5D

The answer I am being given is sequence the T38. code first followed by the E09 code.

However, ICD 10 states under E09 Drug or Chemical induced diabetes mellitus:

Use Additional

code for adverse effect, if applicable, to identify drug (T36-T50
with fifth or sixth character 5)

Code First

poisoning due to drug or toxin, if applicable (T36
-T65
with fifth or sixth character 1-4 or 6)

The answer given seems to go against the guidelines.
Is the diabetes a manifestation of the steroid use or an adverse effect?
If it gets sequenced second- why?
 

KokilaVenkatesan

Contributor
Messages
19
Best answers
0
steriod-induced diabetes mellitus

steriod-induced diabetes mellitus

Sequence 1---E09.9-- Drug or chemical induced diabetes mellitus without complications
Sequence 2---T38.0X5A--Adverse effect of glucocorticoids and synthetic analogues, initial encounter

Diabetes is an adverse effect of corticosteriod use.

Kokila Venkatesan, CPC-A:cool:
 

mitchellde

True Blue
Messages
13,404
Location
Columbia, MO
Best answers
1
The rule for sequencing will depend on whether it is an adverse effect or a poisoning. An adverse effect is when the patient follows directions and the drug does not work out like it was planned. A poisoning is when a person takes more or is given more of a drug than the directions allowed for. If you read in the guidelines it will tell you that for adverse effects you sequence the T code for the substance second and sequence the result first. for poisonings you will sequence the T code for the substance first and the result secondary.
 

grepay

New
Messages
7
Best answers
0
Ok. Thank you.

This is what I thought; however, the course I am taking through AHIMA had it the other way around in the answer key. The question was presented as an adverse reaction not a poisoning. A rationale was not provided with the answer key. I was certain in this case the answer key was wrong but I wanted to be sure about that.
 

kseverson

Contributor
Messages
15
Best answers
0
Hi Debra!

would you mind if I emailed you personally a coding question?
thank you
 

angiewelbern@cox.net

Contributor
Messages
12
Best answers
0
Which came first - the chicken or the egg? LOL

This is what I thought as well, but the Encoder is giving me an error when I try to make Diabetes the primary diagnosis code. It tells me (in my case) T43.595D should be primary. But when I move it to the primary position, I get another error telling me that I need to sequence the nature of the adverse effect first UGH!!! I think I'm going to leave Diabetes as primary & just ignore the Encoder.

The rule for sequencing will depend on whether it is an adverse effect or a poisoning. An adverse effect is when the patient follows directions and the drug does not work out like it was planned. A poisoning is when a person takes more or is given more of a drug than the directions allowed for. If you read in the guidelines it will tell you that for adverse effects you sequence the T code for the substance second and sequence the result first. for poisonings you will sequence the T code for the substance first and the result secondary.
 

uma.viba

Guest
Messages
11
Best answers
0
Coding adverse effects scenario in long term use of medicine

Hi Frens!
Can anyone immediately help me out to clarify whether we can use long term use of any medication code ( Z79) along with the adverse effext caused by the long term medication ( T39.XXX-).
Iam confused, my mind says we can use both T39.- and a Z79.- code together to indicate this long term usage has caused the adverse reaction.

Any helping hands !!1????
 
Top